Arizona, 2006Flash Flood in Arizona, August 31, 2006
August 31, 2006 · NWS PSR · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 31, 2:25 PM MST, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 31, 2:25 PM MST, 4 hours 35 minutes before
AZZ020>028-CAZ030>033-010600-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
225 PM MST THU AUG 31 2006
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
AN INCREASING AND ABUNDANT AMOUNT OF TROPICAL MOISTURE FROM THE GULF
OF CALIFORNIA WILL RESULT IN AN INCREASING CHANCE OF SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAIN...ESPECIALLY THIS LABOR DAY
HOLIDAY WEEKEND. THIS WILL ALSO RESULT IN LOWER TEMPERATURES...
ESPECIALLY SUNDAY WITH TEMPERATURES THEN EXPECTED TO STAY BELOW THE
EARLY SEPTEMBER AVERAGE EARLY NEXT WEEK.
&&
.SHORT TERM...
TONIGHT THROUGH SUNDAY...
ISOLATED SHOWERS AND THUNDERSTORMS WERE LOCATED OVER SOUTHERN GILA
COUNTY...FAR SOUTHWEST AND FAR NORTHWEST MARICOPA COUNTY...SOUTHERN
LA PAZ COUNTY...NORTHERN YUMA COUNTY...AND EASTERN RIVERSIDE COUNTY
EARLY THIS AFTERNOON. MOSTLY SUNNY SKIES COVERED THE REST OF THE
AREA THIS AFTERNOON. TEMPERATURES AND DEW POINT TEMPERATURES WERE
GENERALLY CLOSE TO THE SAME EARLY THIS AFTERNOON COMPARED WITH THE
SAME TIME YESTERDAY.
HIGH PRESSURE ALOFT CONTINUES OVER NORTHERN MEXICO. THIS SYSTEM IS
EXPECTED TO MOVE SLOWLY NORTHWEST OVER NORTHWEST MEXICO THE REST OF
THE WEEK WITH A WEAK FLOW OVER OUR AREA. THE WEAK FLOW COUPLED WITH
PLENTY OF MOISTURE MEANS THAT ONCE AGAIN...MOST OF WHAT SHOWERS AND
THUNDERSTORMS THAT DO FORM ARE EXPECTED TO PULSE...BUT SOME WILL
PRODUCE LOCALLY HEAVY RAIN.
HURRICANE JOHN WAS LOCATED NEAR THE MEXICAN COAST OFF PUERTO
VALLARTA EARLY THIS AFTERNOON AND MOVING NORTHWEST AT 13 MILES PER
HOUR. THE EFFECTS OF HURRICANE JOHN ARE EXPECTED TO SEND A SURGE OF
ABUNDANT TROPICAL MOISTURE UP THE GULF OF CALIFORNIA...REACHING OUR
AREA BY SATURDAY AT THE LATEST. THUS...THE CHANCE OF SHOWERS AND
THUNDERSTORMS HAS BEEN BOOSTED UP BY SATURDAY NIGHT WITH LOCALLY
HEAVY RAIN MENTIONED IN THE SOUTH-CENTRAL ARIZONA FORECASTS
INCLUDING THE GREATER PHOENIX AREA FOR SATURDAY EVENING.
A SPECIAL WEATHER STATEMENT CONTINUES REGARDING THE SHOWERS...
THUNDERSTORMS AND POSSIBILITY OF HEAVY RAIN THIS LABOR DAY HOLIDAY
WEEKEND. THE CONCERN IS WITH ALL THE PEOPLE THAT WILL BE OUTDOORS...
SOME IN OR NEAR FLASH FLOOD PRONE AREA...INCLUDING CAMPERS THIS
LABOR DAY HOLIDAY WEEKEND. SEE SPECIAL WEATHER STATEMENT PHXSPSPSR...
WMO HEADER WWUS85 KPSR...SPSPSR.
&&
.LONG TERM...
SUNDAY NIGHT THROUGH THURSDAY...
PREVIOUS DISCUSSION...
AS MENTIONED ABOVE...DEEP-LAYERED MOISTURE SHOULD BE IN PLACE ACROSS
THE CWA BY SATURDAY NIGHT THANKS TO HRCN JOHN. ALSO...GFS PREDICTING
SURGES OF VORTICITY/UPWARD MOTION TO PUSH UP INTO THE REGION FROM
MEXICO BOTH SUNDAY AND MONDAY. WILL LEAVE MEDIUM GRADE MONSOON POPS
IN PLACE WITH THIS IN MIND THROUGH LABOR DAY AND THEN DECREASE THEM
SLIGHTLY TUE/WED TIME FRAME. STILL LOOKING LIKE THE MAIN THREAT FROM
STORMS WILL BE LOCALLY HEAVY RAIN. PERSONS OUT AND ABOUT OVER THE
HOLIDAY WEEKEND SHOULD KEEP TRACK OF THE LATEST NATIONAL WEATHER
SERVICE FORECASTS AND STATEMENTS AS THE WEEKEND PROGRESSES.
&&
.AVIATION...
00Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
ELLIS
Hazardous weather outlook, Aug 31, 4:02 AM MST, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
402 AM MST THU AUG 31 2006
AZZ023-011115-
GREATER PHOENIX AREA-
402 AM MST THU AUG 31 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS INTO THIS
EVENING. BRIEF HEAVY RAINFALL COULD ACCOMPANY THE STRONGER STORMS. IN
ADDITION...STORMS DURING THE AFTERNOON AND EVENING HOURS COULD
GENERATE OUTFLOW BOUNDARIES AND PRODUCE GUSTY WINDS AND LOCALLY DENSE
BLOWING DUST WITH VISIBILITIES BRIEFLY UNDER A MILE AT TIMES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE AT LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS...WITH THE BEST CHANCES OVER THE
LATTER PART OF THE LABOR DAY WEEKEND AS MOISTURE FROM HURRICANE JOHN
POTENTIALLY ENTERS THE REGION. THE STRONGEST STORMS COULD PRODUCE
VERY HEAVY RAIN...STRONG...GUSTY WINDS AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020-025-CAZ031-011115-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-
402 AM PDT THU AUG 31 2006 /402 AM MST THU AUG 31 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF EVENING SHOWERS AND THUNDERSTORMS.
THESE STORMS COULD GENERATE OUTFLOW BOUNDARIES AND PRODUCE GUSTY
WINDS AND LOCALLY DENSE BLOWING DUST WITH VISIBILITIES BRIEFLY UNDER
A MILE AT TIMES. IN ADDITION...BRIEF HEAVY RAINFALL COULD ACCOMPANY
THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE AT LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS...WITH THE BEST CHANCES OVER THE
LATTER PART OF THE LABOR DAY WEEKEND AS MOISTURE FROM HURRICANE JOHN
POTENTIALLY ENTERS THE REGION. THE STRONGEST STORMS COULD PRODUCE
VERY HEAVY RAIN...STRONG...GUSTY WINDS AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ021-022-026>028-011115-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
402 AM MST THU AUG 31 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS INTO THIS
EVENING. BRIEF HEAVY RAINFALL COULD ACCOMPANY THE STRONGER STORMS. IN
ADDITION...STORMS DURING THE AFTERNOON AND EVENING HOURS COULD
GENERATE OUTFLOW BOUNDARIES AND PRODUCE GUSTY WINDS AND LOCALLY DENSE
BLOWING DUST WITH VISIBILITIES BRIEFLY UNDER A MILE AT TIMES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE AT LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS...WITH THE BEST CHANCES OVER THE
LATTER PART OF THE LABOR DAY WEEKEND AS MOISTURE FROM HURRICANE JOHN
POTENTIALLY ENTERS THE REGION. THE STRONGEST STORMS COULD PRODUCE
VERY HEAVY RAIN...STRONG...GUSTY WINDS AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ024-011115-
SOUTHERN GILA/TONTO NF FOOTHILLS-
402 AM MST THU AUG 31 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. LOCALLY HEAVY RAINFALL AND STRONG...GUSTY WINDS ARE
POSSIBLE WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS...WITH THE BEST CHANCES OVER THE LATTER PART OF THE
LABOR DAY WEEKEND AS MOISTURE FROM HURRICANE JOHN POTENTIALLY ENTERS
THE REGION. THE STRONGEST STORMS COULD PRODUCE VERY HEAVY
RAIN...STRONG...GUSTY WINDS AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ032-033-011115-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
402 AM PDT THU AUG 31 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. BRIEF HEAVY RAINFALL COULD ACCOMPANY THE
STRONGER STORMS. IN ADDITION...STORMS DURING THE AFTERNOON AND
EVENING HOURS COULD GENERATE OUTFLOW BOUNDARIES AND PRODUCE GUSTY
WINDS AND LOCALLY DENSE BLOWING DUST WITH VISIBILITIES BRIEFLY UNDER
A MILE AT TIMES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE AT LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS...WITH THE BEST CHANCES OVER THE
LATTER PART OF THE LABOR DAY WEEKEND AS MOISTURE FROM HURRICANE JOHN
POTENTIALLY ENTERS THE REGION. THE STRONGEST STORMS COULD PRODUCE
VERY HEAVY RAIN...STRONG...GUSTY WINDS AND DANGEROUS CLOUD- TO-GROUND
LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ030-011115-
JOSHUA TREE NATIONAL PARK-
402 AM PDT THU AUG 31 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. LOCALLY HEAVY RAINFALL AND STRONG...GUSTY WINDS ARE
POSSIBLE WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE AT LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS...WITH THE BEST CHANCES OVER THE
LATTER PART OF THE LABOR DAY WEEKEND AS MOISTURE FROM HURRICANE JOHN
POTENTIALLY ENTERS THE REGION. THE STRONGEST STORMS COULD PRODUCE
VERY HEAVY RAIN...STRONG...GUSTY WINDS AND DANGEROUS CLOUD- TO-GROUND
LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ESTLE
In the hours before
Special weather statement, Aug 31, 2:31 PM MST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
231 PM MST THU AUG 31 2006
AZZ020>028-CAZ030>033-010945-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA/TONTO NF FOOTHILLS-YUMA/MARTINEZ LAKE AND VICINITY-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
INCLUDING THE CITIES OF...EHRENBERG...PARKER...BOUSE...
QUARTZSITE...SALOME...LAKE PLEASANT...MORRISTOWN...NEW RIVER...
TONOPAH...BUCKEYE...WICKENBURG...CAREFREE...CAVE CREEK...
CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA...
PHOENIX...SCOTTSDALE...SUN CITY...TEMPE...GLOBE...MIAMI...
SAN CARLOS...SUPERIOR...ALSO INCLUDING APACHE...BARTLETT...
CANYON...HORSESHOE...ROOSEVELT...AND SAGUARO LAKES...SAN LUIS...
SOMERTON...YUMA...FORTUNA FOOTHILLS...DATELAND...TACNA...
WELLTON...GILA BEND...APACHE JUNCTION...CASA GRANDE...COOLIDGE...
FLORENCE...COTTONWOOD VISITOR CENTER...
LOST HORSE-KEYS VIEW JTNP...BLYTHE...CHIRIACO SUMMIT...
DESERT CENTER...EAGLE MTN...MIDLAND...BRAWLEY...CALEXICO...
EL CENTRO...GLAMIS...IMPERIAL...AND THE SALTON SEA
231 PM PDT THU AUG 31 2006 /231 PM MST THU AUG 31 2006/
THE AIRMASS OVER SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA IS EXPECTED TO BECOME MORE MOIST THIS LABOR DAY HOLIDAY
WEEKEND. THIS WILL INCREASE THE POSSIBILITY OF STRONG THUNDERSTORMS
WITH LOCALLY HEAVY RAIN.
IT IS TOO EARLY TO TELL WHETHER OR NOT THIS MAY LEAD TO ANY FLASH
FLOODING. HOWEVER...MANY OF YOU WILL BE OUTDOORS THIS LABOR DAY
HOLIDAY WEEKEND. AND...SOME OF YOU MAY BE IN THE VICINITY OF FLASH
FLOOD PRONE AREAS SUCH AS CANYONS...AND LOW SPOTS SUCH AS NORMALLY
DRY WASHES AND LOW SPOTS ON ROADS.
THUS...IT WOULD BE WISE TO STAY ALERT TO THE WEATHER AND
PERIODICALLY CHECK THE LATEST WEATHER FORECASTS AND STATEMENTS
THROUGH THE LABOR DAY HOLIDAY WEEKEND.
REMEMBER...DO NOT CAMP IN OR CLOSE TO NORMALLY DRY WASHES AND OTHER
FLASH FLOOD PRONE AREAS. IF YOU ARE DRIVING AND COME A FLOODED
ROAD...PLAY IT SAFE...TURN AROUND AND FIND ANOTHER WAY TO YOUR
DESTINATION. THE WATER MAY BE DEEPER THAN YOU THINK...AND FLOWING
WATER CAN BE STRONGER THAN YOU REALIZE.
WEATHER INFORMATION IS AVAILABLE ON WEATHER RADIO ON THE PUBLIC
SERVICE BAND. MORE DETAILED WEATHER INFORMATION IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
ELLIS
Flash Flood, Maricopa
- When
- August 31, 7:00 PM MST to 8:30 PM MST
- Where
- Maricopa County, Wittmann
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
Very heavy rainfall...up to 1.61 inches...left many washes and streets flooded in the Wittmann area. Up to 6 inches of water was flowing across U.S. 60 at one point. One half inch of rain fell in Wickenburg in less than an hour. Small hail accompanied some of the heavy showers and thunderstorms.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in North Carolina, August 31, 20061 injured · $23 million · F0 · 20 events
- Tropical Storm in North Carolina, August 31, 2006$4.5 million · 4 events
- Lightning Strike in Florida, August 31, 2006$550,000 · 1 event
- Flash Flooding and Damaging Winds in Texas, August 31, 2006$43,000 · 54 kt wind · 5 events
- Hail in Colorado, August 31, 20061.75 in hail · 7 events
- Flash Flood and Hail in Kansas, August 31, 20062 in hail · 4 events
- Hail and Heavy Rain in Kansas, August 31, 20061 in hail · 3 events
- Hail in Montana, August 31, 20060.75 in hail · 2 events
- Flash Flooding in South Carolina, August 31, 20062 events
- Flash Flood and Damaging Wind in Colorado, August 31, 200656 kt wind · 2 events
- Hail and Damaging Wind in Kansas, August 31, 200652 kt wind · 2 events
- High Wind in Montana, August 31, 20061 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532350.